Texas, 2004

Flash Flooding and Hail in Texas, April 10, 2004

April 10, 2004 · NWS EWX · 25 events in 17 counties and zones

12 flash flood, 11 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 10, 9:45 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Apr 10, 9:45 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1045 AM CDT SAT APR 10 2004

.UPDATE...
SEVERE THUNDERSTORM WATCH #61 HAS BEEN ISSUED FOR THE HILL COUNTRY
AND ADJACENT AREAS OF SOUTH CENTRAL TEXAS EFFECTIVE UNTIL 4 PM CDT.
SHOWERS AND THUNDERSTORMS ARE DEVELOPING FROM COMSTOCK NORTHEAST TO
SAN SABA...ALONG THE INITIAL WINDSHIFT. THE PRIMARY THREAT WILL BE
LARGE HAIL. LOCALLY HEAVY RAINFALL WILL ALSO OCCUR THIS AFTERNOON
AND TONIGHT. MAY ISSUE A FLOOD WATCH FOR FLASH FLOODING LATER
TODAY FOR TONIGHT. GRIDS AND TEXT PRODUCTS UPDATED TO REFLECT THE
WW.

&&

.PREV DISCUSSION...
SENT AN UPDATE TO INCLUDE DRIZZLE FOR THIS MORNING BASED ON REPORTS.
ALSO, DROPPED HIGHS A CATEGORY IN THE NORTH DUE FRONTAL PASSAGE JUST
A LITTLE FASTER THAN ANTICIPATED. OTHERWISE, PARTS OF EWX CWA STILL
ON TRACK FOR SOME SEVERE STORMS AND LOCALLY HEAVY RAINFALL THIS
AFTERNOON AND EVENING.

A RAPID END TO THE WARM AND DRY WEATHER OF THE LAST FEW DAYS IS
IMMINENT. STRONG COLD FRONT SOUTH OF A WICHITA FALLS TO LUBBOCK TO
ROSWELL LINE DROPPING STEADILY PROGRESSING SOUTH WILL ENTER THE
NORTHERN EDGE OF THE EWX CWA SHORTLY AFTER NOON AND THEN EXIT THE
SOUTHERN EDGE THIS EVENING. FRONTAL PASSAGE COINCIDENT WITH MAXIMUM
HEATING AND SHORT-WAVE MOVING OVERHEAD INDICATE INSTABILITY WILL BE
MAXIMIZED. SHARP FRONTAL SURFACE WILL MAXIMIZE SURFACE MOISTURE
CONVERGENCE. CAPES OF 2K TO 2.5K J/KG AND SHEAR PROFILES SUGGEST
STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS THE
MAIN THREATS IN BROKEN LINES AND SUPERCELLS. PWS OF 1 TO 1.5 INCHES
ALSO SUGGEST LOCALLY HEAVY RAINFALL. WILL MENTION IN ZONES FOR THIS
AFTERNOON AND EVENING AS CONFIDENCE HIGHER THAN LAST FEW DAYS. MAY
HAVE TO ISSUE FLASH FLOOD WATCH LATER TODAY. FOR SUNDAY INTO EARLY
MONDAY, BAGGY TROUGH AXIS REMAINS WEST OF TEXAS WITH SERIES OF SHORT-
WAVES MOVING THROUGH WILL KEEP HIGH POPS. CLOUDS AND RAIN SHORTEN
TEMPERATURE DIURNALS WITH EASTER SUNDAY AND MONDAY ABOUT 20 DEGREES
BELOW AVERAGE. TROUGH AXIS EXITS EAST OF TEXAS LATE MONDAY ENDING
POPS. NOT MUCH CLEARING DURING THE DAY ON MONDAY WILL LEAD TO LOWS
AROUND RECORD LEVELS FOR TUESDAY MORNING AFTER SKIES CLEAR MONDAY
EVENING. UPPER LEVEL RIDGING AND BOUNDARY LAYER TEMPERATURE RECOVERY
LEADS TO WARMING TREND MIDDLE TO LATE WEEK AND AS SURFACE RIDGE MOVES
TO EAST MOISTURE RETURN LATE IN THE WEEK AHEAD OF ANOTHER TROUGH BY
NEXT WEEKEND.

AUSTIN CAMP MABRY              76  50  58  44 /  60  70  60  30
AUSTIN BERGSTROM INTL AIRPORT  76  50  58  44 /  60  70  60  30
DEL RIO INTL AIRPORT           80  53  59  44 /  40  50  60  30
SAN ANTONIO INTL AIRPORT       80  51  59  44 /  50  70  60  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...SEVERE TSTM WATCH #61 UNTIL 4 PM
CDT.

&&

13/03
Hazardous weather outlook, Apr 10, 8:57 AM CST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
957 AM CDT SAT APR 10 2004

TXZ171>173-183>194-202>209-217>225-228-111100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
957 AM CDT SAT APR 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE WEATHER IN THE FORM OF LARGE
HAIL AND DAMAGING WINDS THIS AFTERNOON AND TONIGHT. A SQUALL LINE
IS EXPECTED TO DEVELOP IN ASSOCIATION WITH A COLD FRONTAL PASSAGE.
IN ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE.  A FLASH FLOOD
WATCH WILL LIKELY BE POSTED...POSSIBLY AS EARLY AS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
LOCALLY HEAVY RAINS ARE EXPECTED TO CONTINUE SUNDAY WHICH WILL
ONLY AGGRAVATE FLASH FLOOD AND FLOOD PROBLEMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED STARTING LATE THIS MORNING OR THIS
AFTERNOON.

In the hours before

Special weather statement, Apr 10, 6:59 AM CST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
759 AM CDT SAT APR 10 2004

TXZ171>173-183>194-202>209-217>225-228-101700-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
759 AM CDT SAT APR 10 2004

...STRONG TO SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL POSSIBLE
THIS AFTERNOON AND TONIGHT...

WARM MOIST AIR IS FLOWING NORTH ACROSS SOUTHERN TEXAS THIS MORNING
WHILE A STRONG COLD FRONT IS DROPPING SOUTH ACROSS NORTHWESTERN
TEXAS.  THIS FRONT WILL MOVE INTO THE NORTHWESTERN HILL COUNTRY BY
NOON AND ACROSS THE REMAINDER OF THE HILL COUNTRY AND SOUTH CENTRAL
TEXAS THIS AFTERNOON AND EVENING.  AN UPPER LEVEL DISTURBANCE WILL
MOVE ACROSS SOUTHERN TEXAS TONIGHT.  THESE FEATURES WILL INTERACT
WITH AN UNSTABLE AIRMASS TO PRODUCE SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT.  SOME OF THESE STORMS
MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.  IN ADDITION...
LOCALLY HEAVY RAINFALL IS POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR ANY
UPDATES...WATCHES...WARNINGS AND ADVISORIES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 flash flood, 11 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Val Verde

When
April 10, 10:50 AM CST to 11:10 AM CST
Where
Val Verde County, 3 mi S of Pandale
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
29.283, -96.900

Hail, Edwards

When
April 10, 12:55 PM CST to 1:10 PM CST
Where
Edwards County, 1 mi S of Rocks Spgs
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
29.983, -100.305 (the zone’s center; the record gives no point)

Hail, Real

When
April 10, 1:25 PM CST to 1:40 PM CST
Where
Real County, 17 mi N of Leakey
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
29.832, -99.822 (the zone’s center; the record gives no point)

Flash Flood, Gonzales

When
April 10, 3:00 PM CST to 6:00 PM CST
Where
Gonzales County, North Portion
Reported by
LAW ENFORCEMENT
Coordinates
29.467, -98.100

A general inch of rain fell across Gonzales County, with amounts averaging 2 inches in the northern part of the county. Heaviest amounts were along US90 where up to 3 inches fell. Roads in the north part of the county were closed due to flash flooding.

Hail, Uvalde

When
April 10, 3:10 PM CST to 3:25 PM CST
Where
Uvalde County, Uvalde
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
29.683, -97.033

Hail, Travis

When
April 10, 3:15 PM CST to 3:30 PM CST
Where
Travis County, Austin
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
30.133, -101.550

Thunderstorm Wind, Caldwell

When
April 10, 3:30 PM CST to 3:45 PM CST
Where
Caldwell County, Luling
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
30.000, -100.217

Trees were knocked down by severe thunderstorms winds near Luling.

Hail, Guadalupe

When
April 10, 3:55 PM CST to 4:05 PM CST
Where
Guadalupe County, New Berlin
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
29.467, -98.383

Flash Flood, Caldwell

When
April 10, 4:00 PM CST to 7:00 PM CST
Where
Caldwell County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
29.983, -99.750

Thunderstorms produced general 1 to 2 inch rainfall over Caldwell County, with up to 3 inches between Lockhart and Luling. Several rural roads were closed due to flash flooding.

Flash Flood, Comal

When
April 10, 4:00 PM CST to 6:00 PM CST
Where
Comal County, Northwest Portion
Reported by
LAW ENFORCEMENT
Coordinates
29.217, -99.800

Showers and thunderstorms dropped an inch of rain over Comal County, with up to 3 inches in the northwest part of the county, along the Kendall County line. Numerous roads were closed due to flash flooding.

Hail, Fayette

When
April 10, 4:25 PM CST to 4:55 PM CST
Where
Fayette County, Flatonia
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
29.877, -96.920 (the zone’s center; the record gives no point)

Hail, Lavaca

When
April 10, 4:25 PM CST to 4:45 PM CST
Where
Lavaca County, 5 mi E of Moulton
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
29.384, -96.930 (the zone’s center; the record gives no point)

Flash Flood, Bexar

When
April 10, 4:30 PM CST to 6:00 PM CST
Where
Bexar County, East Portion
Reported by
LAW ENFORCEMENT
Coordinates
30.283, -97.750

Up to 3 inches of rain fell in eastern Bexar County, closing many small feeder and rural roads through the late afternoon due to flash flooding.

Flash Flood, Frio

When
April 10, 4:30 PM CST to 6:00 PM CST
Where
Frio County, North Portion
Reported by
LAW ENFORCEMENT
Coordinates
29.683, -97.650

General half-inch rain fell over Frio County, with up to 3 inches in the northwest portion of the county. Roads were closed near Frio Town due to flash flooding

Flash Flood, Guadalupe

When
April 10, 4:30 PM CST to 6:00 PM CST
Where
Guadalupe County, Southeast Portion
Reported by
LAW ENFORCEMENT
Coordinates
29.583, -97.949 (the zone’s center; the record gives no point)

Rainfall over Guadalupe County averaged one-half inch in the northwest half and between 2 and 3 inches in the southeast half. Roads were reported to be closed due to flash flooding south of US90-IH10.

Flash Flood, Kendall

When
April 10, 4:30 PM CST to 6:00 PM CST
Where
Kendall County, Northwest Portion
Reported by
LAW ENFORCEMENT
Coordinates
29.945, -98.712 (the zone’s center; the record gives no point)

Showers and thunderstorms two inches of rain over most of Kendall County, with up to 3 inches near the Comal County line. Most rural roads were closed due to flash flooding.

Flash Flood, Wilson

When
April 10, 4:30 PM CST to 6:00 PM CST
Where
Wilson County, South Portion
Reported by
LAW ENFORCEMENT
Coordinates
29.174, -98.087 (the zone’s center; the record gives no point)

Rainfall of up to 3 inches in the area around Poth and DeWees caused flash flooding of several roads through the late afternoon.

Flash Flood, Fayette

When
April 10, 4:45 PM CST to 6:00 PM CST
Where
Fayette County, South Portion
Reported by
LAW ENFORCEMENT
Coordinates
29.877, -96.920 (the zone’s center; the record gives no point)

Thunderstorms produced a general 1 inch rain over the northern part of Fayette County, with an average of 2 inches over the southern part of the county. Maximum amounts were 4 inches between Flatonia and Schulenburg where flash flooding closed several roads for a brief time.

Thunderstorm Wind, Lavaca

When
April 10, 4:50 PM CST to 5:10 PM CST
Where
Lavaca County, Moulton
Measured
60 kt (69 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
29.384, -96.930 (the zone’s center; the record gives no point)

Trees were blown down by severe thunderstorm winds in the northern part of the county.

Flash Flood, Lavaca

When
April 10, 5:00 PM CST to 8:30 PM CST
Where
Lavaca County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
29.384, -96.930 (the zone’s center; the record gives no point)

Storms produced general 1 to 2 inch rainfall over Lavaca County, with up to 4 inches between Hallettsville, Moulton and Shiner. Several roads were closed due to flash flooding in the northwest

Hail, Lavaca

When
April 10, 5:10 PM CST to 5:20 PM CST
Where
Lavaca County, Ezzell
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
29.384, -96.930 (the zone’s center; the record gives no point)

Flash Flood, De Witt

When
April 10, 5:30 PM CST to 8:30 PM CST
Where
De Witt County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
29.683, -97.117

Thunderstorms produced 1 to 2 inches of rain over southern DeWitt County and 2 to 3 inches over northern DeWitt County. Roads were closed due to flash flooding between Westhoff and Hocheim.

Flash Flood, Karnes

When
April 10, 5:30 PM CST to 7:00 PM CST
Where
Karnes County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
29.583, -97.067

Rainfall over Karnes County averaged near 1 inch, with up to 3 inches between Runge and Helena. Roads in the Helena area were closed due to flash flooding.

Hail, Lavaca

When
April 10, 6:20 PM CST to 7:35 PM CST
Where
Lavaca County, 10 mi NE of Moulton
Measured
2.75 in hail
Property damage
$100,000
Reported by
AMATEUR RADIO
Coordinates
29.583, -97.150

A second flurry of large hail, this time bigger than baseballs, damaged cars and homes east of Moulton.

Hail, Bexar

When
April 10, 9:35 PM CST to 9:50 PM CST
Where
Bexar County, Kirby
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
29.449, -98.520 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393295, 5393296, 5393297, 5391933, 5393298, 5391929, 5391930, 5393299, 5391931, 5391932, 5391940, 5391941, 5391934, 5391935, 5391936, 5391937, 5391938, 5391939, 5391942, 5392016, 5392017, 5392018, 5392019, 5392020, 5392021.